Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 433, NWS Memphis, TN

September 7, 20126 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 7, 2012, 8:44 PM CDT for 6 counties in Arkansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 8:44 PM CDT (01:44 UTC)
Expired
Sep 7, 2012, 9:30 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:10 PM CDTTSTM WND DMGMarked Tree, ARA FEW TREES WERE KNOCKED DOWN IN MARKED TREE.
Sep 7, 9:10 PM CDTTSTM WND DMGParkin, ARA FEW TREES WERE KNOCKED DOWN IN PARKIN. A TREE FELL OVER HIGHWAY 184.
Sep 7, 9:25 PM CDTTSTM WND DMGKeiser, ARA ROAD SIGN FOR A LOCAL STORE WAS KNOCKED DOWN ALONG WITH SEVERAL TREE LIMBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS54 KMEG 080144
SVRMEG
ARC031-035-037-093-111-123-080230-
/O.NEW.KMEG.SV.W.0433.120908T0144Z-120908T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

* UNTIL 930 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS
  OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  CASH TO HARRISBURG TO 6 MILES SOUTH OF HICKORY RIDGE...OR ALONG A
  LINE EXTENDING FROM 9 MILES SOUTHWEST OF BONO TO HARRISBURG TO     
  12 MILES NORTHWEST OF WYNNE...AND MOVING EAST SOUTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY...
  CARAWAY...EARLE...HARRISBURG...JONESBORO...KEISER...LAKE CITY...
  LEPANTO...MARKED TREE...PARKIN...TRUMANN...TYRONZA AND WYNNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3561 9090 3589 9103 3589 9090 3576 8998
      3542 9017 3508 9030 3524 9105 3541 9105
TIME...MOT...LOC 0143Z 282DEG 50KT 3580 9087 3559 9077
          3532 9097

$$
1 follow-up statement
630 
WWUS54 KMEG 080200
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
900 PM CDT FRI SEP 7 2012

ARC031-035-037-093-111-123-080230-
/O.CON.KMEG.SV.W.0433.000000T0000Z-120908T0230Z/
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-MISSISSIPPI AR-POINSETT AR-
ST. FRANCIS AR-
900 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN ST. FRANCIS...POINSETT...SOUTHWESTERN MISSISSIPPI...
CROSS...NORTHERN CRITTENDEN AND SOUTHERN CRAIGHEAD COUNTIES...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARY TO WEONA TO MC ELROY...OR ALONG A LINE EXTENDING
FROM 6 MILES SOUTH OF JONESBORO TO 7 MILES EAST OF HARRISBURG TO
WYNNE...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY...
BIRDSONG...CARAWAY...EARLE...FISHER...HARRISBURG...JONESBORO...
KEISER...LAKE CITY...LEPANTO...MARKED TREE...PARKIN...THREE WAY AND
TRUMANN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3561 9090 3589 9103 3589 9090 3576 8998
      3542 9017 3508 9030 3524 9105 3541 9105
TIME...MOT...LOC 0200Z 289DEG 40KT 3573 9068 3554 9056
          3521 9082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:32 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 7, 6:32 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT FRI SEP 7 2012

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT FRI SEP 7 2012/

DISCUSSION...

WATCHING THUNDERSTORM DEVELOPMENT OVER NORTHWEST ARKANSAS OUT
AHEAD OF THE APPROACHING COLD FRONT. SOME OF THIS ACTIVITY COULD
MAKE IT INTO NORTHEAST ARKANSAS IN A COUPLE OF HOURS. MEANWHILE...THE COLD
FRONT NOW STRETCHES PEORIA ILLINOIS TO NEAR TULSA OKLAHOMA. THE COLD
FRONT WILL BEGIN MOVING INTO THE MIDSOUTH AROUND 00Z(7 PM). EXPECT
A SQUALL LINE ALONG THE FRONT WHICH COULD BE SEVERE. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THE STORMS. MOST OF THE
PRECIPITATION WILL FALL POST-FRONTAL AND WILL BE IN THE FORM OF
JUST RAIN. COOLER TEMPERATURES WILL BEGIN TO FILTER INTO THE AREA
BEHIND THE FRONT.

SOME LINGERING RAIN WILL OCCUR ACROSS MUCH OF NORTH MISSISSIPPI AND
PORTIONS OF SOUTHWEST TENNESSEE SATURDAY MORNING BUT THE RAIN WILL
QUICKLY CLEAR BY NOON. PLEASANT TEMPERATURES WILL OCCUR WITH HIGHS
IN THE MID 70S TO AROUND 80 DEGREES.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE BEGINNING OF
THE WEEK. COOL TEMPERATURES WILL CONTINUE AS MODELS SHOW A
REINFORCING DRY COLD FRONT MOVING THROUGH ON SUNDAY. HIGHS WILL
RANGE FROM THE MID 70S TO LOWER 80S WHILE THE LOWS WILL BE IN THE
50S. BY THE MIDDLE OF THE WEEK...AN UPPER RIDGE WILL BUILD INTO THE
AREA AS THE SFC HIGH SHIFTS EAST. SFC WINDS WILL TURN AROUND TO THE
SOUTH AND TEMPERATURES WILL MODERATE. EXPECT HIGHS IN THE MID 80S TO
AROUND 90 DEGREES WITH LOWS IN THE UPPER 50S TO MID 60S. DRY
CONDITIONS WILL PREVAIL THROUGH THE ENTIRE PERIOD.

KRM

.AVIATION...

00Z TAF CYCLE

NOT MUCH CHANGE IN THE THINKING FROM THE 18Z TAF UPDATE...AN
ISOLATED STORM AHEAD OF THE MAIN LINE SHOULD APPROACH JBR WITHIN
THE NEXT HOUR...BUT OVERALL THINKING IMPACT AT MEM...MKL AND
EVENTUALLY TUP WILL BE SLIGHTLY LATER THAT PREVIOUSLY THOUGHT.

A STRONG COLD FRONT WILL PUSH INTO THE MIDSOUTH OVERNIGHT. EXPECT
A LINE OF SHRAS AND TSRAS ALONG AND IN ADVANCE OF THE FRONT. IFR
VSBYS WILL BE POSSIBLE WITH THE HEAVIER TSRAS. AFTER FRONTAL
PASSAGE EXPECT A FEW HOURS OF SHRAS WITH OCNL MVFR VSBYS. CIGS
WILL ALSO DETERIORATE AFTER FRONTAL PASSAGE TO MVFR LEVELS. PRECIP
WILL TAPER OFF AND CLOUDS WILL SCT OUT FROM NW TO SE SATURDAY
MORNING. EXPECT NORTH TO NORTHWEST FLOW AT ALL SITES TOMORROW
AROUND 10 KNOTS WITH GUSTS TO 20.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  78  57  82 / 100  20   0   0
MKL  68  76  52  80 / 100  30   0   0
JBR  63  77  54  81 / 100  10   0   0
TUP  71  79  56  81 /  90  60   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR FAYETTE-LAUDERDALE-
     SHELBY-TIPTON.

&&
Hazardous weather outlook, Sep 7, 5:39 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT FRI SEP 7 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
539 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE MID SOUTH. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH THERE WILL ALSO BE SOME POTENTIAL FOR LARGE HAIL
AND AN ISOLATED TORNADO. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WEST TENNESSEE...NEAR THE TENNESSEE RIVER AND NORTHEAST
MISSISSIPPI THROUGH SATURDAY MORNING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGH SATURDAY MORNING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Sep 7, 5:18 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT FRI SEP 7 2012

ARZ008-017-072245-
LAWRENCE AR-RANDOLPH AR-
518 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS
BETWEEN 40 TO 50 MPH WAS LOCATED 4 MILES NORTHWEST OF ANNIEVILLE
AT 519 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3624 9134 3625 9133 3625 9127 3629 9126
      3633 9096 3595 9096 3603 9136 3623 9136
TIME...MOT...LOC 2219Z 271DEG 12KT 3618 9129
Special weather statement, Sep 7, 7:18 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 PM CDT FRI SEP 7 2012

TNZ019-048-050-051-080045-
CROCKETT TN-DYER TN-HAYWOOD TN-LAUDERDALE TN-
718 PM CDT FRI SEP 7 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

  WESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  EXTREME NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES WEST OF HALLS AT 718 PM CDT...MOVING
NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...DYER...HAYWOOD AND LAUDERDALE COUNTIES...
INCLUDING LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3606 8935 3589 8914 3573 8949 3586 8961
TIME...MOT...LOC 0018Z 230DEG 22KT 3585 8949

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:42 PM CDTSevere Thunderstorm WarningMEGClay, Randolph48 min
Sep 7, 7:59 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph46 min
Sep 7, 8:07 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence38 min
Sep 7, 8:09 PM CDTFlash Flood WarningMEGCraighead3 hr
Sep 7, 8:15 PM CDTSevere Thunderstorm WarningMEGCraighead, Cross, Poinsett45 min
Sep 7, 8:37 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi38 min
Sep 7, 9:08 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi52 min
Sep 7, 9:13 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis47 min
Sep 7, 9:34 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi41 min
Sep 7, 10:23 PM CDTSpecial Weather StatementMEGLee, Phillips67 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.